South Dakota, 2018

Flood in South Dakota, May 29 to 31, 2018

May 29 to 31, 2018 · NWS UNR · 1 event in 1 county or zone

Heavy rain from thunderstorms over several days caused flooding over portions of Fall River County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Heavy rain from thunderstorms over several days caused flooding over portions of Fall River County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 29, 10:37 AM MST, 23 minutes earlier.

Area forecast discussion, May 29, 10:37 AM MST, 23 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1137 AM MDT Tue May 29 2018

.DISCUSSION...(Today Through Monday)
Issued at 313 AM MDT Tue May 29 2018

Upper low/trough will very slowly cross the region today with
showers and thunderstorms likely for much of the forecast area.
Convergence along a N-S oriented surface trough over western SD
and over the Black Hills will provide enhanced lift for convective
development today. Model hodographs indicate that slow moving
thunderstorms, with locally heavy rain are possible, especially
over the Black Hills later this afternoon, so have extended the
Flash Flood Watch for the Black Hills area through this evening.
Precipitation chances will diminish later tonight as the upper
trough moves to the east of the forecast area.

Shortwave ridging will bring mainly dry and warmer weather on
Wednesday and Thursday. A long wave trough is still on track to
cross the region Fri, with chances for showers and thunderstorms
Friday and Friday night. Mainly dry weather with warm
temperatures are then expected trough the rest of the weekend and
into early next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1134 AM MDT Tue May 29 2018

Scattered showers and thunderstorms are expected today. Conditions
will be mainly VFR, although MVFR/IFR conditions will be possible
across the higher terrain of northeast Wyoming and the Black
Hills, and in heavier rain. Precipitation will gradually end
tonight.

&&

.HYDROLOGY...
Issued at 313 AM MDT Tue May 29 2018

Scattered to numerous thunderstorms are expected to develop over
the Black Hills area again this morning and continue through this
evening. Locally heavy rain is possible, especially this
afternoon and early this evening. Local rainfall amounts of more
than an inch are possible in a short period of time, which
combined with the already saturated ground, may result in
localized flash flooding.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through this evening for SDZ024>029-072-074.

WY...Flash Flood Watch through this evening for WYZ057.

&&

DISCUSSION...10
AVIATION...15
HYDROLOGY...10
Hazardous weather outlook, May 29, 3:22 AM MST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
422 AM MDT Tue May 29 2018

SDZ001-002-012>014-030>032-041>044-046-047-049-073-WYZ054>056-058-
071-301030-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Southern Meade Co Plains-Northern Campbell-Southern Campbell-
Western Crook-Weston-Northeastern Crook-
422 AM MDT Tue May 29 2018 /522 AM CDT Tue May 29 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Chances for showers and thunderstorms will continue today and
tonight. Widespread severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Some isolated thunderstorms will be possible Thursday, with more
widespread storms on Friday. Friday's thunderstorms have the
potential to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024>029-072-074-WYZ057-301030-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-
Wyoming Black Hills-
422 AM MDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will continue today. Although severe
weather is not expected, heavy rain is possible. On top of already
saturated soils, heavy rain may result in flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Some isolated thunderstorms will be possible Thursday, with more
widespread storms on Friday. Friday's thunderstorms have the
potential to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 29, 5:45 AM MST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
645 AM MDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 AM     HEAVY RAIN       5 ENE DOWNTOWN CUSTER   43.80N 103.52W
05/29/2018  M0.85 INCH       CUSTER             SD   TRAINED SPOTTER

&&

POJORLIE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fall River

When
May 29, 11:00 AM MST to May 31, 10:30 AM MST
Where
Fall River County, 16.02 mi SW of Provo to 16.63 mi S of Oelrichs
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.000, -104.050

Widespread flooding occurred across Fall River County. Flooded roads included Edgemont Road northwest of Ardmore, Hard Scrabble Road, Black Banks Road, and Horsehead Road. Numerous small creeks and streams were out of their banks; including Beef Creek, Beaver Creek, Black Banks Creek, Cottonwood Creek, Hat Creek, Plum Creek, Duck Creek, Alkali Creek, Little Cottonwood Creek, and tributaries into Hat Creek, Horsehead Creek, and the Cheyenne River upstream of Angostura Reservoir. Inflows into Angostura Reservoir went from around 250 cubic feet per second (cfs) to over 4500 cfs in just a couple of days. The high inflows raised the water elevation in the reservoir, so releases were increased to around 4000 cfs for a few days.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750032.